‘It has recently come to the attention of the College that one of the recommended vaccines could possibly be associated with the very rare but serious condition of premature ovarian failure, also known as premature menopause. There have been two case reports (three cases each) since 2013 in which post-menarcheal adolescent girls developed laboratory documented POF within weeks to several years of receiving Gardasil, a 4 strain human papillomavirus vaccine (HPV4). Adverse events that occur after vaccines are frequently not caused by the vaccine and there has not been a noticable rise in POF cases in the last nine years since HPV4 vaccine has been widely used.
Nevertheless, there are legitimate concerns that should be addressed: 1. Long-term ovarian function was not assessed in either the original rat safety studies or in the human vaccine trials. 2. Most primary care physicians are probably unaware of the possible association between HPV4 and POF and may not consider reporting POF cases or prolonged amenorrhea (missing menstrual periods) to the Vaccine Adverse Event Reporting System (VAERS). 3. Potential mechanisms of action have been postulated based on auto-immune associations with the aluminium adjuvant used and previously documented ovarian toxicity in rats from another component, polysorbate 80 and since licensure of Gardasil in 2006, there have been about 213 VAERS reports involving amenorrhea, POF or premature menopause, 88% of which have been associated with Gardasil.
The two strain, HPV2, Cervarix, was licenced late in 2009 and accounts for 4.7% of VAERS amenorrhea reports since 2006 and 8.5% of these reports from February 2010 through May 2015. This compares the pre-HPV vaccine period from 1990 to 2006 when no cases of POF or premature menopause and 32 cases of amenorrhea were reported to VAERS.
Many adolescent females are vaccinated with influenza, meningococcal and tetanus vaccines without getting Gardasil, and yet only 5.6% of reports related to ovarian dysfunction since 2006 are associated with such vaccines in the absence of simultaneous Gardasil administration. The overwhelming majority (76%) of VAERS reports since 2006 with ovarian failure, premature menopause and/or amenorrhea are associated solely with Gardasil……few other vaccines besides Gardasil that are administered in adolescence contain polysorbate 80. Pre-licensure trials for Gardasil used polysorbate 80 as a placebo as well as aluminium adjuvant. Therefore if such ingredients could cause ovarian dysfunction, an increase in amenorrhea probably would not have been detected in a placebo controlled trial. Furthermore, a large number of girls in the original trial were taking hormonal contraceptives which can mask symptoms of ovarian dysfunction, including amenorrhea and premature ovarian failure. Thus, a causal relationship between Human Papillomavirus vaccines (if not Gardasil specifically) and ovarian dysfunction cannot be ruled out at this time.
American College of Prediatricians Warns About Gardasil Vaccine